New Neurotoxicity From Immunotherapy for Advanced Melanoma?

Megan Brooks

July 25, 2016

Clinicians from France report two cases of severe demyelinating polyradiculoneuropathy after treatment with the anti-PD-1 immunotherapy agent pembrolizumab (Keytruda, Merck Sharp & Dohme Corp) for advanced melanoma.

One patient developed an acute Guillain Barré–like syndrome 8 weeks after initiating pembrolizumab, and the other developed chronic inflammatory demyelinating polyradiculoneuropathy 20 weeks after starting the drug.

Detials of the two cases are reported in a letter to the editor published online July 21 issue of the New England Journal of Medicine.

"One patient recovered, but died of progressing melanoma. The other one, for whom the diagnosis was delayed, did not recover and died later from progressing melanoma," corresponding author Philippe Saiag, MD, PhD, University Versailles Saint-Quentin-en-Yvelines, told Medscape Medical News.

"Clinicians should be aware of this devastating complication of PD1-blockers in order to stop them early and begin the treatment (plasma exchange, immunoglobulins, and perhaps steroids)," Dr Saiag advised. To his knowledge, there has been no previous published case describing this specific potential adverse effect, he noted.

Approached for comment, Jeffrey Weber, MD, PhD, deputy director, Laura and Isaac Perlmutter Cancer Center, and professor of medicine at New York University Langone Medical Center, New York City, told Medscape Medical News that he is not surprised by these two cases.

"The neurologic toxicities of the checkpoint inhibitors are well described, uncommon, thankfully, and are the sort of things we always warn patients about before starting these drugs," Dr Weber told Medscape Medical News.

In 2014, pembrolizumab became the first PD inhibitor to be approved by the US Food and Drug Administration, with an indication for treatment of unresectable or metastatic melanoma.

Details of the Case Reports

The first patient was a 45-year-old woman treated with pembrolizumab (2 mg/kg of body weight every 3 weeks) for recurrent nasal-cavity melanoma that was not amenable to surgery. Before the third infusion, she presented with paresthesia and hypoesthesia of all limbs, followed rapidly by motor weakness in the legs with no reflexes and peripheral facial paralysis.

Pembrolizumab was stopped, and prednisolone (2 mg/kg/d) and intravenous immune globulin were started. The patient's neurologic symptoms peaked within 3 weeks and decreased over the next 2 months.

The second patient was an 85-year-old woman with NRAS-mutated metastatic melanoma who was treated sequentially with four 3-mg/kg injections of the CTLA-4 blocker ipilimumab (Yervoy, Bristol-Myers Squibb Co), the MEK inhibitor binimetinib (Array Biopharma), and then pembrolizumab (2 mg/kg every 3 weeks).

Between the sixth and seventh infusions of pembrolizumab, the patient developed paresthesias of the arms and neck pain, followed within 12 weeks by painful paresthesias, motor weakness, and areflexia of the legs. Despite stopping pembrolizumab, the administration of oral and intravenous glucocorticoids, and plasma exchange, her neurologic condition failed to improve during 13 months of follow-up.

"We conclude that the two conditions may be associated with pembrolizumab, since neither patient had evidence of infectious causes or a documented paraneoplastic syndrome," the clinicians write in their letter.

They note that demyelinating polyneuropathy has been previously reported in two patients after the treatment of melanoma with either interferon alfa (Anthoney et al, Ann Oncol. 2000;11:1197-200) or ipilimumab (Wilgenhof et al, Ann Oncol. 2011;22:991-3).

A case of acute inflammatory demyelinating polyneuropathy has also been reported in a patient with melanoma shortly after starting vemurafenib (Zelboraf, F. Hoffman-La Roche Ltd), although nivolumab (Opdivo, Bristol-Myers Squibb Co), which was administered just before vemurafenib, may also have been responsible (Johnson et al, Cancer Immunol Res. 2013;1:373- 7.)

"Since demyelinating polyradiculoneuropathies are believed to be a result of autoimmunization, we speculate that PD-1–blocking antibodies may trigger one or more of the complex immune mechanisms involved in this disease," Dr Saiag and colleagues conclude in their letter.

Michael A. Postow, MD, a medical oncologist at Memorial Sloan Kettering Cancer Center, New York City, who reviewed the cases for Medscape Medical News, said, "These side effects with PD-1 drugs and ipilimumab, in general, are unusual, which is good, but they are something to consider and be aware of, because they can happen."

Dr Postow said he was "kind of surprised" that these two cases made it into the New England Journal of Medicine "because it's not really that novel, but I think, given the importance of the PD-1 antibodies across many different kinds of cancer, it's important to highlight so everyone is aware."

Dr Saig has received grants and fees from Merck & Co for clinical trials of pembrolizumab in melanoma; his coauthors have disclosed no relevant financial relationships. Dr Weber has consulted for BMS, Merck, and Genentech. Dr Postow has played a consulting or advisory role with Amgen and Bristol-Myers Squibb and has received research funding, as well as travel and accommodation expenses, from Bristol-Myers Squibb.

N Engl J Med. Published online July 21, 2016. Full text

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....